Prostate Drug Increases Risk of Aggressive Cancer, FDA Says

A class of drugs used mostly to treat symptoms of an enlarged prostate raises the risk of getting an aggressive form of prostate cancer, the Food and Drug Administration said.

Prompted by two large studies, the FDA said it had revised the labels on medications, including Proscar, manufactured by Merck; GlaxoSmithKline’s Avodar and Jalyn; and Merck’s Propecia, which is used to treat male pattern baldness, but includes a drug also used to treat an enlarged prostate.

The studies found that the drugs, known as 5-alpha reductase inhibitors (5-ARI), decreased the chance of getting lower-risk forms of prostate cancer by as much as 26 percent, but slightly raised the risk of a more severe type of prostate cancer that grows and spreads more rapidly.

“This risk appears to be low, but healthcare professionals should be aware of this safety information, and weigh the known benefits against the potential risks when deciding to start or continue treatment with 5-ARIs in men,” the FDA said.

As Reuters reports, 5-ARI drugs, known clinically as finasteride and dutasteride, are used to treat benign prostate enlargement, a common condition in men over 40. Propecia, for male baldness, includes a smaller dose of finasteride.

About 5 million male patients were given a prescription for a 5-ARI medication from 2002 to 2009, the FDA said, noting that the drugs’ benefits in treating prostate enlargement still outweighed any risks.

 

Print Print  

One comment to “Prostate Drug Increases Risk of Aggressive Cancer, FDA Says”

  1. Phil DeBenedictis

    I was prescribed avodart about three years ago. It was prescribed it to alleviate the problems caused by an enlarged prostate. I discontinued use of it after about 18 months, due to severe side effects, namely, severe dizziness when standing up from prone or sitting positions. Six months ago, I was diagnosed with bladder cancer. The large malignant tumor was surgically removed by a board certified urologist. I now must be internally checked every three months for any sign of recurrant malignancy. If this was possibly caused by avodart, do I have any recourse, and if so, who or where can I find information.
    I would really appreciate any information you can provide.
    sincerely,
    Phil DeBenedictis

Leave a comment